Alert archive / Wyoming / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Riverton, WY

August 7, 2006Johnson County, Wyoming

NWS Riverton, WY issued this flash flood warning at Aug 7, 2006, 4:33 PM MDT for Johnson County, Wyoming. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 4:33 PM MDT (22:33 UTC)
Expired
Aug 7, 2006, 6:30 PM MDT
In force
117 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 237 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 072233
FFWRIW
WYC019-080030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
433 PM MDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING...

* UNTIL 630 PM MDT

* AT 430 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER NORTHEAST JOHNSON COUNTY.
  THE FLASH FLOODING WAS OCCURRING ALONG TIPPERARY ROAD BETWEEN
  LUDDECK ROAD AND DOUBLE CROSS ROAD. DEPUTIES REPORT THAT A
  PORTION OF TIPPERARY ROAD HAS ALREADY BEEN WASHED OUT. DOPPLER
  RADAR ESTIMATES THAT TWO TO TWO AND ONE-HALF INCHES OF RAIN
  HAS ALREADY FALLEN IN THIS AREA.

* THE STORM PRODUCING THE FLASH FLOODING WILL MOVE SLOWLY TO
  THE NORTHEAST AROUND 10 MPH. ALSO...ANOTHER THUNDERSTORM JUST
  SOUTH OF BUFFALO WILL MOVE OVER THE WARNED AREA BETWEEN 500
  AND 530 PM. THE SLOW MOVEMENT OF THE FIRST STORM AND THE
  INCOMING STORM WILL ALLOW FOR ADDITIONAL HEAVY RAINFALL OF
  ONE-HALF INCH TO ONE INCH. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. TURN AROUND DO NOT DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4448 10648 4432 10637 4443 10591 4467 10608

$$

JONES
3 follow-up statements
000 
WGUS75 KRIW 072252
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
451 PM MDT MON AUG 7 2006

WYC019-080030-
JOHNSON WY-
451 PM MDT MON AUG 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN JOHNSON
COUNTY UNTIL 630 PM MDT...

AT 450 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER NORTHEAST JOHNSON COUNTY. THE 
FLASH FLOODING WAS OCCURRING ALONG TIPPERARY ROAD BETWEEN LUDDECK 
ROAD AND DOUBLE CROSS ROAD. DEPUTIES REPORT THAT A PORTION OF 
TIPPERARY ROAD HAS ALREADY BEEN WASHED OUT. DOPPLER RADAR NOW 
ESTIMATES A GROWING AREA OF TWO AND TWO AND ONE-HALF INCHES OF
RAINFALL THAT HAS ALREADY OCCURRED. THIS STORM WAS LOCATED OVER 
NORTHEASTERN JOHNSON COUNTY...OR ABOUT 23 MILES EAST OF 
BUFFALO...MOVING EAST-NORTHEAST AROUND 10 MPH.

ANOTHER THUNDERSTORM NOW CROSSING INTERSTATE 90 SOUTHEAST OF BUFFALO 
WILL TRACK ACROSS THE WARNED AREA BETWEEN 500 AND 530 PM. THE SLOW 
MOVEMENT OF THIS STORM WILL ENABLE ANOTHER ONE-HALF TO ONE INCH OF 
RAIN TO FALL ALONG TIPPERARY ROAD. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TURN YOUR CAR 
AROUND DO NOT DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4448 10648 4432 10637 4441 10603 4455 10603
      4456 10631

$$

JONES
000 
WGUS75 KRIW 072358
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
558 PM MDT MON AUG 7 2006

WYC019-080030-
JOHNSON WY-
558 PM MDT MON AUG 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN JOHNSON
COUNTY UNTIL 630 PM MDT...

AT 555 PM MDT...FLASH FLOODING CONTINUES ALONG TIPPERARY ROAD
NORTHEAST OF BUFFALO. THE FLOODING WAS OCCURRING ALONG THIS ROAD
BETWEEN LUDDECK ROAD AND DOUBLE CROSS ROAD. DOPPLER RADAR
ESTIMATES THAT OVER TWO AND ONE-HALF INCHES OF RAIN HAS FALLEN IN
THIS AREA. ADDITIONAL RAINFALL IS EXPECTED TO BE LESS THAN 
ONE-QUARTER INCH AS RAIN SHOWERS PASS TO THE SOUTH OF THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND DO NOT DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4448 10648 4432 10637 4441 10603 4455 10603
      4456 10631

$$

JONES
000 
WGUS75 KRIW 080029
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
629 PM MDT MON AUG 7 2006

WYC019-080035-
JOHNSON WY-
629 PM MDT MON AUG 7 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT FOR NORTHEASTERN
JOHNSON COUNTY...

THE JOHNSON COUNTY SHERIFFS OFFICE REPORTS THAT THE FLOOD WATERS 
ALONG TIPPERARY ROAD NORTHEAST OF BUFFALO HAVE QUICKLY RECEDED. 
COUNTY ROAD AND BRIDGE OFFICIALS ARE ON SCENE TO ASSESS REPAIRS TO 
THE ROAD AND THE ABILITY FOR SAFE TRAVEL. ISOLATED SHOWERS MAY 
STILL OCCUR THROUGH THE EVENING HOURS...BUT RAINFALL WILL BE LESS 
THAN ONE-QUARTER INCH. THEREFORE...WITH THE FLOOD WATERS SUBSIDING 
AND LITTLE ADDITIONAL RAINFALL EXPECTED THE FLASH FLOOD WARNING WILL 
BE ALLOWED TO EXPIRE.

DO NOT DRIVE INTO AREAS WHERE WATER REMAINS OVER THE ROAD SURFACE. 
THE ROAD MAY HAVE BEEN WASHED AWAY. ALMOST HALF OF ALL FLASH FLOOD 
RELATED DEATHS OCCUR IN VEHICLES. TURN AROUND DO NOT DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4448 10648 4432 10637 4441 10603 4455 10603
      4456 10631

$$

JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:01 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 7, 3:01 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
301 PM MDT MON AUG 7 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY
A COUPLE OF SHORTWAVES NE BETWEEN UPPER LOW OVER NORTHERN
CALIFORNIA AND BROAD RIDGE OVER SOUTHERN PLAINS.  FIRST WAVE WAS
NEAR NORTHWEST CORNER OF WYOMING AT 2030Z AND THE SECOND NEAR VERNAL
UTAH.  THUNDERSTORMS HAVE BEEN MAINLY HUGGING THE HIGH TERRAIN THIS
AFTERNOON.  AS HAS BEEN THE CASE THE LAST COUPLE OF NIGHTS THESE
WAVES WILL BE SLOW TO MAKE THE TURN EASTWARD AROUND THE UPPER RIDGE
WITH THE ADDITIONAL FACTOR OF SUB-TROPICAL JET PUNCHING INTO THE
GREAT BASIN KEEPING UPPER LEVEL DIVERGENCE OVER THE SOUTH AND EAST
CENTRAL THROUGH THE NIGHT.  SOME OF THE DRIER AIR OVER THE
NEVADA/UTAH LINE WILL PUSH INTO THE WEST OVERNIGHT.  THUS...
ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA THIS
EVENING WITH SOME ACTIVITY LINGERING ACROSS MAINLY SWEETWATER AND
NATRONA COUNTIES AFTER MIDNIGHT.  MAIN CHANGE TO FORECAST IS A
SLOWDOWN OF PROGRESSION OF UPPER LOW OVER NORTHERN CALIFORNIA THAT
WILL KEEP MUCH OF WYOMING IN DRY WARM SECTOR TUESDAY.  WITH GOOD
PRESSURE FALLS AHEAD OF THIS UPPER LOW ACROSS CENTRAL MONTANA
TUESDAY...THIS WILL RESULT IN HOT...WINDY AND DRY CONDITIONS ACROSS
MUCH OF SOUTHERN AND CENTRAL WYOMING...A SCENARIO THE MODELS
TYPICALLY UNDERPLAY AS FAR AS WIND...TEMPS AND RH/S.  A FIRE
WEATHER WATCH WILL BE IN EFFECT FOR MUCH OF SOUTHERN AND CENTRAL
WYOMING FROM NOON TUESDAY THROUGH EARLY EVENING.  UPPER TROUGH WILL
MOVE NORTHEAST ACROSS IDAHO TUESDAY NIGHT AND ACROSS MONTANA
WEDNESDAY.  NORTHWEST WYOMING WILL GET BRUSHED WITH THE BEST LIFT
AND MOISTURE FROM THIS SYSTEM TUESDAY AFTERNOON AND NIGHT WHERE
SHOWERS AND THUNDERSTORMS WILL BE MOST PREVALENT.  ANY
THUNDERSTORMS THAT MAKE IT INTO CENTRAL WYOMING WILL BE MAINLY DRY...
PRODUCING STRONG WIND GUSTS.  AIRMASS DRIES OUT AND STABILIZES
BEHIND EXITING TROUGH WEDNESDAY WITH BOTH MODELS PUSHING THE SUB-
TROPICAL MOISTURE PLUME TOWARD THE SOUTHERN BORDER.  TEMPERATURES
WEDNESDAY WILL ONLY BE SLIGHTLY COOLER THAN THE HOT TEMPERATURES
TOMORROW WITH RHS REMAINING LOW...SO FIRE DANGER WILL ONCE AGAIN
BE HIGH DURING WEDNESDAY AFTERNOON AND EARLY EVENING.  ON THURSDAY AN
UPPER LEVEL HIGH PRESSURE RIDGE IS EXPECTED TO EXTEND FROM WEST TEXAS
NORTH ACROSS EASTERN NEW MEXICO...EASTERN COLORADO AND EASTERN
WYOMING CONTINUING NORTH INTO EASTERN MONTANA. AN UPPER LEVEL LOW
PRESSURE TROUGH IS EXPECTED ALONG THE COAST OF WASHINGTON...OREGON
AND NORTHERN COLORADO.  THIS WILL SET UP SOUTHWEST FLOW ALOFT OVER
WYOMING WITH SUBTROPICAL MOISTURE MOVING NORTH OUT OF UTAH AND
WESTERN COLORADO INTO SOUTHERN AND WESTERN WYOMING.  THIS WILL
SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTH AND WEST IN
THE AFTERNOON AND EVENING. ENOUGH MOISTURE AND INSTABILITY SHOULD BE
PRESENT FOR ISOLATED SHOWERS IN THE WEST LATE THURSDAY NIGHT AND
EARLY FRIDAY MORNING.

.LONG TERM...FRIDAY THROUGH MONDAY
FRIDAY SHOULD SEE THE MOISTURE INCREASE AS SHORT WAVE LOW PRESSURE
TROUGHS MOVE NORTHEAST IN THE SOUTHWEST FLOW.  THE NORTHERN PART OF
THE UPPER LEVEL HIGH PRESSURE RIDGE IS EXPECTED TO SHIFT SLIGHTLY
EAST INTO WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA.  THIS WILL
ALLOW THE SUBTROPICAL MOISTURE TO SPREAD FARTHER NORTH AND EAST
BRINGING A THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
TO ALL OF WESTERN AND CENTRAL WYOMING.  A RATHER STRONG SHORT WAVE
TROUGH WILL EJECT FROM THE PACIFIC TROUGH FRIDAY NIGHT.  BEHIND THE
TROUGH ENOUGH DRYING IS EXPECTED TO REMOVE THE THREAT OF CONVECTION
ON SATURDAY.  THE PACIFIC TROUGH IS THEN EXPECTED TO REESTABLISH
ITSELF ON SUNDAY BRINGING ANOTHER FEED OF SUBTROPICAL MOISTURE NORTH
INTO SOUTHERN AND WESTERN WYOMING BRINGING A RETURN TO ISOLATED
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.  MOISTURE
WILL CONTINUE TO MOVE INTO THE AREA ON MONDAY WITH SOUTHWEST FLOW
REMAINING OVER THE AREA.  TEMPERATURES ARE EXPECTED TO REMAIN RATHER
WARM OVER THE AREA WITH SLIGHT COOLING WITH THE TROUGH ON SATURDAY.
OVERALL...THE EXTENDED MODELS ARE IN FAIR AGREEMENT WITH THE SLIGHT
DIFFERENCES THAT DO OCCUR NOT IMPACTING THE OVERALL FORECAST OVER
WESTERN AND CENTRAL WYOMING.

&&

RIW WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FOR SOUTH AND
CENTRAL ZONES...FIRE WX ZONES 274...279-283...285...287-289.

&&

SHORT TERM...AEM
LONG TERM...C.BAKER
Hazardous weather outlook, Aug 7, 3:34 PM MDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT MON AUG 7 2006

WYZ001>020-022>030-081100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
334 PM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...FIRE WEATHER WATCH FOR SOUTHERN AND EAST CENTRAL WYOMING FOR
TUESDAY AFTERNOON AND EARLY EVENING...

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR THUNDERSTORMS CONTINUES THIS AFTERNOON ACROSS THE
AREA.  THE BEST CHANCE...HOWEVER...WILL BE OVER NATRONA AND JOHNSON
COUNTIES.  THUNDERSTORMS WILL HAVE SOMEWHAT LESS MOISTURE TO WORK
WITH TODAY...SO OUTFLOWS TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS CONTINUES TUESDAY AS A COOL FRONT MOVES
THROUGH. AHEAD OF THIS FRONT...HOT...DRY AND WINDY CONDITIONS WILL
OCCUR ALONG WITH RELATIVE HUMIDITY DROPPING DOWN TO 10 PERCENT.
THESE WEATHER CONDITIONS HAVE PROMPTED THE ISSUANCE OF A FIRE WEATHER
WATCH FROM 12 NOON TUESDAY THROUGH 9 PM TUESDAY EVENING FOR SOUTHERN
AND EAST CENTRAL WYOMING. OCCASIONAL LIGHTNING AND GUSTY WINDS WILL
BE POSSIBLE WITH THE STORMS DIRECTLY ASSOCIATED WITH FRONT. THE
THUNDERSTORM THREAT WEDNESDAY SHOULD BE CONFINED MAINLY TO SOUTHERN
AND WESTERN WYOMING. ON FRIDAY...THE COMBINATION OF MONSOONAL FLOW
AND AN APPROACHING COLD FRONT MAY PRODUCE STRONG THUNDERSTORMS ACROSS
THE AREA FROM FRIDAY AFTERNOON INTO FRIDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...WIND GUSTS OF
40 MPH OR GREATER AND ANY HAIL. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:16 PM MDTFire Weather WatchRIWFremont, Hot Springs, Johnson, Natrona, Sheridan, Sweetwater and 1 more19 hr

Nearby

Flash Flood Warnings in Wyoming, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.